This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
—A. K., a Japanese merchant, aged 24, had been given some medicine to take after meals—"a teaspoonful in a glass of water." He put the required amount into a glass and looked about for some water. He was in his place of business, into which he had just moved, and seeing on a table a gallon bottle labeled "Stafford water," a mineral water much used here, left by the former occupant of the premises, he filled the glass from the bottle and, as is often the case when taking medicine, did his best to gulp down the mixture as quickly as possible. He succeeded in swallowing over half of it before he discovered that something was wrong. He called for help, and as I was near I reached him in about a minute.
—In that short time he was already in a state of shock with convulsions
HOYT HF. FORMALDEHYDE POISONING. JAMA. 1910;LIV(15):1202–1203. doi:10.1001/jama.1910.92550410001001h
Customize your JAMA Network experience by selecting one or more topics from the list below.